Hail, Jackson
- When
- May 5, 3:00 AM MST
- Where
- Jackson County, 3 mi SW of Interior
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.689, -102.022
A severe thunderstorm developed across northern Shannon County during the early morning and tracked east-northeast along the White River. It produced golf ball sized hail in the Interior area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed across northern Shannon County during the early morning and tracked east-northeast along the White River. It produced golf ball sized hail in the Interior area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 5, 2:31 AM MST, 29 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 331 AM MDT SAT MAY 5 2012 .DISCUSSION...CURRENT SURFACE MAP SHOWS LOW PRESSURE OVER EASTERN COLORADO WITH A TROUGH EXTENDING NORTHWARD INTO EASTERN MONTANA. NUMEROUS STRONG THUNDERSTORMS HAVE DEVELOPED OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA AS THE UPPER TROUGH APPROACHES FROM THE WEST AND INSTABILITY INCREASES ABOVE THE MOISTENING LOW LEVELS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA TODAY AS THE UPPER TROUGH APPROACHES AND A BROAD AREA OF QG FORCING SWEEPS ACROSS THE FORECAST AREA. STRONG SUBSIDENCE THEN SETS UP ACROSS THE AREA SATURDAY NIGHT...WITH PRECIPITATION PUSHING EAST OF THE FORECAST AREA LATE. SUNDAY WILL BE VERY WINDY WITH TIGHT PRESSURE GRADIENT IN THE WAKE OF THE COLD FRONT...WILL LIKELY NEED WIND HEADLINES ON THE PLAINS NORTH AND EAST OF THE BLACK HILLS. COLD MID LEVEL TEMPERATURES AND CYCLONIC FLOW SHOULD PROMOTE SOME SHOWER DEVELOPMENT SUNDAY AFTERNOON. EXTENDED...DRY WEATHER AND A SLOW WARMING TREND IS EXPECTED THROUGH MID-WEEK AS A REX BLOCK SETS UP OVER THE WESTERN CONUS. THE NEXT APPROACHING TROF MAY BRING SOME PRECIP TO THE AREA LATE DAY THURSDAY INTO FRIDAY. && .AVIATION...12Z TAFS NUMEROUS SHRA/TSRA ARE EXPECTED TODAY...BRINGING WIDESPREAD MVFR VIS/CIGS WITH LCL IFR CONDITIONS IN HEAVIER PRECIP. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. GUSTY NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON INTO EARLY THIS EVENING AS A COLD FRONT PUSHES THROUGH THE REGION. CONDITIONS WILL START TO IMPROVE TO VFR LATE THIS EVENING AS PRECIPITATION TAPERS OFF FROM WEST TO EAST. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 342 AM MDT SAT MAY 5 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 342 AM MDT (442 AM CDT) SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE AREA TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN AND CENTRAL SOUTH DAKOTA TODAY...EXCEPT FOR THE FAR NORTH...NEAR THE NORTH DAKOTA BORDER. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT EASTWARD AND SOUTHWARD FROM THE BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY WINDY CONDITIONS ARE EXPECTED ON THE PLAINS OF WESTERN SOUTH DAKOTA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
206 AM MDT SAT MAY 5 2012
WYZ058-050900-
WESTON WY-
206 AM MDT SAT MAY 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTON COUNTY UNTIL 300 AM MDT...
AT 201 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARETON...OR 26 MILES WEST OF DOWNTOWN
NEWCASTLE...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DOWNTOWN NEWCASTLE...
OSAGE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4357 10474 4377 10493 4406 10442 4398 10437
4390 10416 4386 10407 4385 10406 4381 10406
TIME...MOT...LOC 0806Z 233DEG 33KT 4376 10465
SCHILDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 246 AM MDT SAT MAY 5 2012 SDZ024-026-028-031-072-073-050945- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 246 AM MDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 345 AM MDT... AT 242 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLACK HAWK...OR 7 MILES NORTHWEST OF DOWNTOWN RAPID CITY...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN RAPID CITY... RAPID VALLEY... ELLSWORTH AFB... BOX ELDER... NEW UNDERWOOD... HEREFORD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 46 AND 80... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4449 10288 4411 10267 4403 10341 4420 10345 TIME...MOT...LOC 0846Z 246DEG 28KT 4415 10331 SCHILD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 247 AM MDT SAT MAY 5 2012 SDZ024-026-028-050930- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY SD- 247 AM MDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LAWRENCE... WESTERN PENNINGTON AND EXTREME SOUTHWESTERN MEADE COUNTIES UNTIL 330 AM MDT... AT 242 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEERFIELD RESERVOIR...OR 10 MILES NORTHWEST OF HILL CITY...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HILL CITY... MYSTIC... SILVER CITY... PACTOLA RESERVOIR... SHERIDAN LAKE... JOHNSON SIDING... HISEGA... ROCKERVILLE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4419 10341 4392 10328 4392 10379 4409 10384 TIME...MOT...LOC 0847Z 260DEG 23KT 4402 10369 SCHILD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 250 AM MDT SAT MAY 5 2012 SDZ028-029-WYZ057-058-050930- CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-WESTON WY-WYOMING BLACK HILLS WY- 250 AM MDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WESTON...NORTHWESTERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 330 AM MDT... AT 247 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF DOWNTOWN NEWCASTLE...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HILL CITY... MOON... DEERFIELD... DEERFIELD RESERVOIR... MYSTIC... HARNEY PEAK... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4410 10366 4387 10349 4374 10412 4391 10420 TIME...MOT...LOC 0851Z 250DEG 36KT 4385 10404 SCHILD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 AM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM HAIL 3 N JOHNSON SIDING 44.13N 103.43W
05/05/2012 E0.75 INCH PENNINGTON SD TRAINED SPOTTER
DIME SIZED HAIL LASTED FOR 10 MINUTES.
&&
JSCHILDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
318 AM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM HAIL 9 N BOX ELDER 44.25N 103.07W
05/05/2012 E0.25 INCH MEADE SD NWS EMPLOYEE
HAIL COVERS THE DECK.
&&
JSCHILDThe Rapid City radar (KUDX), 81 km away, was scanning. The volume nearest the first event began at 10:01 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369510, 369508, 369514.